DRESS Syndrome Secondary to Carbamazepine Therapy Presenting with Bilateral Acute Anterior Uveitis and Angle Closure Glaucoma
Purpose: Drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome is a rare, lifethreatening multi-system adverse drug reaction characterized by febrile skin rash, hematologic abnormalities, and involvement of internal organs. We report a case of DRESS syndrome in a child presenting with primary ophthalmic manifestations.
Case Report: An 11-year-old boy presented with severe pain and diminished vision in both eyes six weeks after starting carbamazepine therapy for seizure disorder. Ocular examination revealed features of bilateral acute anterior uveitis, acute onset myopia, and angle closure glaucoma secondary to uveal effusion. Additionally, the patient was febrile with a generalized maculopapular rash, and blood investigations revealed eosinophilic leukocytosis. A diagnosis of carbamazepine-induced DRESS syndrome was made, and carbamazepine therapy was discontinued. Treatment with cycloplegics, topical, and systemic steroids resulted in prompt clinical recovery.
Conclusion: Ophthalmologists should be aware that hypersensitivity to anticonvulsants, such as carbamazepine, can present with bilateral uveitis and uveal effusion along with systemic symptoms. Prompt diagnosis and treatment can prevent vision loss and life-threatening complications. Patients should be counselled about potential adverse effects of anticonvulsants before therapy.
Anterior Uveitis; Carbamazepine; DRESS Syndrome
1. Bocquet H, Boagot M, Roujeau JC. Drug-induced pseudolymphoma and drug hypersensitivity (Drug rash with
eosinophilia and systemic symptoms: DRESS). Semin Cutan Med Surg 1996;15:250–257.
2. Kano Y, Ishida T, Hirahara K, Shiohara T. Visceral involvements and long-term sequelae in drug-induced hypersensitivity syndrome. Med Clin North Am 2010;94:743–759.
3. Schauer P, Salaun N, Bazin S, Labrouze JM, Bourguignon G. [DRESS syndrome with bilateral panuveitis, elevated intraocular pressure, and HHV-6 reactivation: a case report]. J Fr Ophtalmol 2006;29:659–664.
4. Laban E, Hainaut-Wierzbicka E, Pourreau F, Yacoub M, Sztermer E, Guillet G, et al. Cyclophosphamide therapy
for corticoresistant drug reaction with eosinophilia and systemic symptoms (DRESS) syndrome in a patient with
severe kidney and eye involvement and Epstein-Barr virus reactivation. Am J Kidney Dis 2010;55:e11–e14.
5. Colon B, Horta JM, Casillas S, Bertoli M, Gonzalez-Keelan C, Oliver AL. Retinal hemorrhages and intermediate uveitis in a patient with drug reaction with eosinophilia and systemic symptoms syndrome: a case report. Retina Cases Brief Rep 2014;8:150–152.
6. Gros-Otero J, Gorrono-Echebarria M, Benitez-Herreros J. [Bilateral acute anterior uveitis and anticonvulsant hypersensitivity syndrome]. Arch Soc Esp Oftalmol 2010;85:376- 377.
7. Ciernik IF, Thiel M, Widmer U. Anterior uveitis and the anticonvulsant hypersensitivity syndrome. Arch Intern Med 1998;158:192.
8. Atalay E, Tamçelik N, Capar O. High intraocular pressure after carbamazepine and gabapentin intake in a pseudoexfoliative patient. J Glaucoma 2014;23:574–576.
9. Cacoub P, Musette M, Descamps V, Meyer O, Speirs C, Finzi L, et al. The DRESS syndrome: a literature review. Am J Med 2011;124:588–597.
10. Verrotti A, Trotta D, Salladini C, Chiarelli F. Anticonvulsant hypersensitivity syndrome in children: incidence, prevention and management. CNS Drugs 2002;16:197–205.
11. Shiohara T, Inaoka M, Kano Y. Drug-induced hypersensitivity syndrome (DIHS): a reaction induced by a complex interplay among herpesviruses and antiviral and antidrug immune responses. Allergol Int 2006;55:1–8.
12. Kardaun SH, Sidoroff A, Valeyrie-Allanore L, Halevy S, Davidovici BB, Mockenhaupt M, et al. Variability in the
clinical pattern of cutaneous side-effects of drugs with systemic symptoms: does a DRESS syndrome really exist?
Br J Dermatol 2007;156:609–611.
13. Chan DP, Teoh SC, Tan CS, Nah GK, Rajagopalan R, Prabhakaragupta MK, et al. Ophthalmic complications of
dengue. Emerg Infect Dis 2006;12:285–289.
14. Mahendradas P, Avadhani K, Shetty R. Chikungunya and the eye: a review. J Ophthalmic Inflamm Infect 2013;3:35.
15. Dhasmana R, Prakash A, Gupta N, Verma SK. Ocular manifestations in leukemia and myeloproliferative disorders and their association with hematological parameters. Ann Afr Med 2016;15:97–103.
16. Naranjo CA, Busto U, Sellers EM, Sandor P, Ruiz I, Roberts EA, et al. A method for estimating the probability of adverse drug reactions. Clin Pharmacol Ther 1981;30:239–245.
17. Criado PR, Criado RF, Avancini JM, Santi CG. Drug reaction with Eosinophilia and Systemic Symptoms (DRESS) /Druginduced Hypersensitivity Syndrome (DIHS): a review of current concepts. An Bras Dermatol 2012;87:435–449.